Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 11:35 AM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 11:35 AM CDT (16:35 UTC)
- Expired
- May 28, 2024, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 50.0 mph
Counties Clark County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
915
WUUS53 KDDC 281635
SVRDDC
KSC025-033-097-281715-
/O.NEW.KDDC.SV.W.0083.240528T1635Z-240528T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1135 AM CDT Tue May 28 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Kiowa County in south central Kansas...
Northwestern Comanche County in south central Kansas...
East central Clark County in southwestern Kansas...
* Until 1215 PM CDT.
* At 1135 AM CDT, a severe thunderstorm was located near Sitka,
moving northeast at 30 mph.
HAZARD...Tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Kiowa, northwestern Comanche and east central Clark
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 9959 3728 9971 3750 9942 3731 9920
TIME...MOT...LOC 1635Z 236DEG 24KT 3723 9963
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
KBJ3 follow-up statements
456
WWUS53 KDDC 281654
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1154 AM CDT Tue May 28 2024
KSC025-281704-
/O.CAN.KDDC.SV.W.0083.000000T0000Z-240528T1715Z/
Clark KS-
1154 AM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3720 9955 3736 9954 3749 9941 3731 9920
3717 9952
TIME...MOT...LOC 1654Z 236DEG 24KT 3730 9950
$$
KSC033-097-281715-
/O.CON.KDDC.SV.W.0083.000000T0000Z-240528T1715Z/
Kiowa KS-Comanche KS-
1154 AM CDT Tue May 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN KIOWA AND NORTHWESTERN COMANCHE COUNTIES...
At 1154 AM CDT, a severe thunderstorm was located 7 miles north of
Protection, moving northeast at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Coldwater, Protection, and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 9955 3736 9954 3749 9941 3731 9920
3717 9952
TIME...MOT...LOC 1654Z 236DEG 24KT 3730 9950
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
KBJ009 WWUS53 KDDC 281704 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1204 PM CDT Tue May 28 2024 KSC097-281713- /O.CAN.KDDC.SV.W.0083.000000T0000Z-240528T1715Z/ Kiowa KS- 1204 PM CDT Tue May 28 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has weakened and moved out of the warned area. Therefore, the warning has been cancelled. && LAT...LON 3737 9945 3738 9930 3731 9920 3719 9947 TIME...MOT...LOC 1703Z 236DEG 24KT 3734 9943 $$ KSC033-281715- /O.CON.KDDC.SV.W.0083.000000T0000Z-240528T1715Z/ Comanche KS- 1204 PM CDT Tue May 28 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR NORTHWESTERN COMANCHE COUNTY... At 1203 PM CDT, a severe thunderstorm was located 7 miles northwest of Coldwater, moving northeast at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Coldwater and Lake Coldwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3737 9945 3738 9930 3731 9920 3719 9947 TIME...MOT...LOC 1703Z 236DEG 24KT 3734 9943 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ KBJ
476 WWUS53 KDDC 281711 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1211 PM CDT Tue May 28 2024 KSC033-281721- /O.EXP.KDDC.SV.W.0083.000000T0000Z-240528T1715Z/ Comanche KS- 1211 PM CDT Tue May 28 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE COUNTY WILL EXPIRE AT 1215 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. && LAT...LON 3737 9945 3738 9930 3731 9920 3719 9947 TIME...MOT...LOC 1711Z 236DEG 24KT 3736 9939 $$ KBJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:04 AM CDT, 31 minutes earlier. Its key messages:
- Scattered showers and thunderstorms are expected Tuesday through this weekend.
- Winds will generally be from an easterly to southerly direction throughout the next 7 days.
Area forecast discussion, May 28, 11:04 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1104 AM CDT Tue May 28 2024 .KEY MESSAGES... - Scattered showers and thunderstorms are expected Tuesday through this weekend. - Winds will generally be from an easterly to southerly direction throughout the next 7 days. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 255 AM CDT Tue May 28 2024 A few showers/embedded thunderstorms are expected across the northern and eastern portions of the CWA this morning. I have placed low pops in to account for this but believe most places will remain dry. Otherwise expect mid level cloudiness to increase throughout the day with winds at the surface from the southeast. A weak shortwave is then expected to move out of the Rockies this evening and into western Kansas. This should create enough lift for thunderstorms to form across eastern Colorado this afternoon and trek into western Kansas this evening. A few of these storms across far southwestern Kansas may become severe with large hail and damaging winds being the main concern. These storms should weaken as they head eastward overnight. Another slight chance of thunderstorms will be possible Wednesday as another weak disturbance moves through the area. Otherwise expect partly cloudy skies and winds form the southeast. As for temperatures, highs today look to only reach into the low 80s with lows tonight in the mid to upper 50s. Highs tomorrow are only expected to reach around 80 degrees. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 255 AM CDT Tue May 28 2024 Ensemble models continue to bring a chances of scattered showers and thunderstorms to western Kansas through the long term forecast. This is due to a series of shortwaves being ejected into the Plains from an upper level long wave trough west of the area. Moisture in the lower levels will continue to pool across the area during this time frame with continued easterly to southerly winds each day. Being the peak of the severe season there could be a few days where severe weather will be possible. Confidence is low on which days will bring the highest risk. Chances of measurable precipitation looks to be the highest Thursday night into Friday then confined to central Kansas over the remainder of the long term forecast. As for temperatures, highs will generally be in the upper 70s into the 80s with lows in the 50s to low 60s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1111 AM CDT Tue May 28 2024 Shra and tsra is expected to redevelop this afternoon across the entire region. Will include vcts and cb groups in the TAFs for now. Some gr and 40-50 kt outflows cannot be ruled out if the storms get strong/severe enough. Low VFR to even MVFR cigs will be possible in the morning as residual cloud cover and moisture lingers across the terminals. Winds outside storms will be your typical SE/S winds 10-20 kt. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Sugden
Hazardous weather outlook, May 28, 3:01 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Tue May 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe storms will be possible across far southwestern Kansas with a marginal risk across most of the remainder of the forecast area. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible each day with the best chance Thursday night into Friday then confined to central Kansas thereafter. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwestern Kansas.
In the hours before
Special weather statement, May 28, 10:36 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1036 AM CDT Tue May 28 2024
KSZ087-088-281600-
Meade KS-Clark KS-
1036 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES THROUGH 1100 AM CDT...
At 1036 AM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Englewood around 1040 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10022 3720 9975 3700 9960
TIME...MOT...LOC 1536Z 241DEG 19KT 3697 9998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KBJSpecial weather statement, May 28, 10:45 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1045 AM CDT Tue May 28 2024
KSZ087-088-281615-
Meade KS-Clark KS-
1045 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEADE AND WEST
CENTRAL CLARK COUNTIES THROUGH 1115 AM CDT...
At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Meade
and west central Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10030 3724 10040 3739 10016 3721 10002
TIME...MOT...LOC 1545Z 240DEG 19KT 3721 10031
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJLocal storm report, May 28, 11:17 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1117 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Hail Ashland 37.19N 99.77W
05/28/2024 M2.50 Inch Clark KS Public
&&Local storm report, May 28, 11:19 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1119 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Hail Ashland 37.19N 99.77W
05/28/2024 M2.50 Inch Clark KS Law Enforcement
&&Local storm report, May 28, 11:24 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1124 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Hail Ashland 37.19N 99.77W
05/28/2024 M1.75 Inch Clark KS Emergency Mngr
&&Local storm report, May 28, 11:26 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1126 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Hail Ashland 37.19N 99.77W
05/28/2024 M2.00 Inch Clark KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:48 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| May 28, 6:27 AM CDT | Special Weather Statement | DDC | Stafford | 33 min |
| May 28, 10:08 AM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 28, 10:17 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 20 min |
| May 28, 10:36 AM CDT | Special Weather Statement | DDC | Clark | 24 min |
| May 28, 10:45 AM CDT | Special Weather Statement | DDC | Meade | 30 min |
| May 28, 10:49 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| May 28, 11:14 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 31 min |
| May 28, 12:11 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 28, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 31 min |
| May 28, 1:53 PM CDT | Special Weather Statement | DDC | Lane | 52 min |
| May 28, 2:24 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 36 min |
| May 28, 2:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 33 min |
| May 28, 3:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness | 55 min |
| May 28, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 37 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 35 min |
| May 28, 5:03 PM CDT | Special Weather Statement | DDC | Comanche | 27 min |
| May 28, 6:08 PM CDT | Special Weather Statement | DDC | Morton | 37 min |
| May 28, 6:14 PM CDT | Special Weather Statement | DDC | Grant | 31 min |
| May 28, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 46 min |
| May 28, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 42 min |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 49 min |
| May 28, 6:59 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.